Alert archive / Kansas / Flash Flood Warnings in 2001

Flash Flood Warning 14, NWS Wichita, KS

July 26, 2001Lincoln County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 26, 2001, 12:10 AM CDT for Lincoln County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 26, 2001, 12:10 AM CDT (05:10 UTC)
Expired
Jul 26, 2001, 3:15 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2480 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2480 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 260513
FFWICT

KSC105-260815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1210 AM CDT THU JUL 26 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL 315 AM CDT

* AT 1210 AM CDT...LINCOLN COUNTY SHERIFF REPORTED THAT 3 INCHES OF 
RAIN HAD FALLEN 1 MILE EAST OF LINCOLN SINCE 1030 PM CDT. DOPPLER 
INDICATES THAT VERY HEAVY RAINS WILL CONTINUE ACROSS MOST OF LINCOLN 
COUNTY THRU AT LEAST 2 AM CDT. WITH THE THUNDERSTORMS MOVING EAST 
AT ONLY 10 MPH...FLASH FLOODING IS LIKELY!

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...ROADS AND UNDERPASSES...AS WELL AS
OTHER POOR DRAINAGE AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT
IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF 
FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO HIGHER GROUND 
TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR LINCOLN COUNTY
UNTIL 315 AM CDT.

LAT...LON 3920 9796 3887 9797 3887 9847 3920 9846

/ES

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:20 PM CDT, 8 hours 50 minutes earlier.

Area forecast discussion, Jul 25, 3:20 PM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT WED JUL 25 2001

FCST FOCUS ON TEMPS AND PRECIP CHCS. FYI WILL LET THE HEAT ADVISORY
END AT 7 PM...SO DO NOT LOOK FOR HEADLINES ON THE ZONES.

WILL LEAN TOWARD AN AVN/ETA DEPICTION THIS TIME AROUND.

LATEST WATER VAPOR SHOWS A WEAK UPPER WAVE MOVING ACROSS NORTHWEST
KANSAS WITH AREA PROFILERS SHOWING THE MID/UPPER HIGH CENTER ACROSS
NE OKLAHOMA. ANOTHER UPPER WAVE IS EVIDENT ACROSS THE DESERT
SOUTHWEST...WHILE THE SOUTHERN FLANK OF LIFT ASSOCIATED WITH A THIRD
UPPER LOW NOW TRAVERSING SOUTHERN SASKATCHEWAN. LATEST SURFACE
ANALYSIS SHOWS AT LEAST TWO BOUNDARIES ACROSS SOUTHEAST KANSAS WITH
MAIN DIFFUSE BOUNDARY EXTENDING INTO CENTRAL KS.

THIS EVENING/TONIGHT...GREATEST INSTABILITY WILL BE LOCATED ACROSS
SOUTHEAST/SOUTH CENTRAL KANSAS WHERE OUTFLOW/SYNOPTIC SCALE BOUNDARY
INTERACTION MAY TRIGGER EVENING STORMS. THE OTHER SCENARIO OF
NOCTURNAL CONVECTION ALSO CONTINUES TO LOOK REASONABLE. THE WAVE NOW
MOVING ACROSS NW KS IS FCST TO MOVE TOWARD KANSAS CITY BY MIDNIGHT
AND OUT OF THE REGION BY DAYBREAK...HOWEVER THE LOCATION OF THE
850-700MB THETA-E RIDGE AXIS AND PRESENCE OF ISENTROPIC OMEGA WITHIN
THE LAYER OF WHAT WOULD BE THE MOST UNSTABLE PARCEL SHOULD GENERATE
AT LEAST SCATTERED AREAS OF DEEP CONVECTION. WILL CONTINUE TO GO
ABOVE GUIDANCE WITH AT LEAST 50 POPS ALL AREAS/GREATEST CHCS FOR SE
AND CENTRAL KS.

THURSDAY-FRIDAY...THE LONGWAVE PATTERN IS SUCH THAT AS THE NIGHTTIME
CONVECTION REINFORCES THE SOUTHWARD PUSH OF THE FRONT...TEMPERATURES
SHOULD COOL. CURRENT FCST LOOKS FINE WITH MENTION OF PRECIP...MAINLY
DURING THE MORNING WITH GREATEST CHCS AT NIGHT. THE WAVE NOW ACROSS
THE SOUTHWEST WILL EJECT BY FRIDAY AIDING IN STORM ORGANIZATION NW
OF THE CWA...AND THIS MAY MOVE SE INTO THE AREA. ALL IN ALL THIS
PERIOD WILL PROVIDE THE BEST CHCS FOR RAIN IN SOMETIME ALONG WITH
COOLER TEMPS. FIRST GUESS FOR DAYTIME TEMPS LOOK FOR 85 TO 90
CENTRAL AND SE KS...WITH LOWER 90S SOUTH CENTRAL THU-FRI...POSSIBLY
COOLER DEPENDING ON EXTENT AND TIMING OF PRECIP.

SATURDAY-SUNDAY...UPPER WAVE WILL DRIFT EAST ACROSS THE REGION
SATURDAY. GIVEN THIS PATTERN I AM NOT SURE IF THE WARM FRONT WILL BE
FORCED NORTHEAST OF THE CWA ON SATURDAY. FOR NOW WILL KEEP MENTION
OF PRECIP AND WILL TWEAK TEMPS DOWN INTO THE 95 TO 100 RANGE BUT
COULD BE COOLER SINCE SFC PATTERN REMAINS IN DOUBT.  FOR
SUNDAY...UPPER WAVE FCST TO DEPART WITH UPPER RIDGING TO ONCE AGAIN
BUILD. HOWEVER...AT THE SFC IT APPEARS THAT SHORTWAVE RIDGING MAY
ATTEMPT TO NOSE INTO THE AREA FROM THE NE WHICH WOULD ACT TO KEEP
MAX TEMPS BELOW 100.

MONDAY AND BEYOND...MRF/LATEST AVN HAVE BACKED OFF ON EASTWARD
PROGRESSION OF UPPER TROUGH. THE UPPER RIDGE WILL LIKELY AMPLIFY AND
BE TOUGH TO OVERCOME. WILL KEEP THIS PERIOD DRY AND WARMER THAN
NORMAL AS CURRENTLY FCST.

FCSTID = 11/CO
ICT   74  91  72  91 /  50  40  50  50
HUT   73  91  72  91 /  50  40  50  50
EWK   74  91  72  89 /  50  40  50  50
EQA   74  91  72  89 /  50  40  50  50
WLD   74  93  72  91 /  40  30  50  50
RSL   69  88  69  87 /  60  40  60  50
GBD   70  89  70  88 /  60  40  60  50
SLN   70  90  70  88 /  60  40  60  50
MPR   70  90  70  88 /  60  40  60  50
CFV   71  89  70  87 /  60  50  60  50
CNU   71  89  70  86 /  60  50  60  50
K88   71  89  70  86 /  60  50  60  50

.eICT...NONE.

In the hours before

Local storm report, Jul 25, 8:31 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
831 PM CDT WED JUL 25 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    4 E PARTRIDGE             KS   WIND DAMAGE
07/25/01   RENO                           DAMAGE TO FENCES AND LARGE
                                          TREES. REPORTED BY 911.

0745 PM    5 E PARTRIDGE             KS   1.75 INCH HAIL
07/25/01   RENO                           GOLFBALL SIZED HAIL.
                                          REPORTED BY LAW EOC.

0745 PM    5 E PARTRIDGE             KS   60 MPH TSTM WIND GUST
07/25/01   RENO                           WIND GUSTS REPORTED TO BE
                                          AT LEAST 60 MPH. LARGE
                                          TREES BLOWN DOWN. REPORTED
                                          BY EOC.

0747 PM    SOUTH HUTCHINSON          KS   .88 INCH HAIL
07/25/01   RENO                           NICKLE SIZED HAIL REPORTED
                                          JUST OUTSIDE OF SOUTH
                                          HUTCHINSON. REPORTED BY THE
                                          PUBLIC.

0815 PM    8 E SOUTH HUTCHINSON      KS   60 MPH TSTM WIND GUST
07/25/01   RENO                           60 MPH WIND GUST REPORTED
                                          BY BURTON FIRE DEPARTMENT
    s                                      VIA HAM RADIO.

HAK
Local storm report, Jul 25, 9:27 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
927 PM CDT WED JUL 25 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0503 PM    CLEARWATER                KS   WIND DAMAGE
07/25/01   SEDGWICK                       POWER LINES DOWN. REPORTED
                                          BY 911.

0525 PM    5 NE ROSE HILL            KS   WIND DAMAGE
07/25/01   BUTLER                         8 INCH TREES UPROOTED.
                                          POWER LINES DOWN. DOOR
                                          BLOWN IN ON SHED. REPORTED
                                          BY EOC.

0855 PM    MORAN                     KS   60 MPH TSTM WIND GUST
07/25/01   ALLEN                          60 MPH WIND GUSTS WITH
                                          SOME TREE LIMBS DOWN.
                                          REPORTED BY AGTAP SPOTTER.

0828 PM    MEDORA                    KS   WIND DAMAGE
07/25/01   RENO                           LARGE TREE LIMBS DOWN.
                                          REPORTED BY EOC.

0915 PM    MORAN                     KS   WIND DAMAGE
07/25/01   ALLEN                          TREE DAMAGE REPORTED BY
                                          SHERIFF'S OFFICE.

0915 PM    3 N IOLA                  KS   WIND DAMAGE
07/25/01   ALLEN                          TREE DAMAGE REPORTED BY
                                          SHERIFF'S OFFICE.

HAK
Local storm report, Jul 25, 10:33 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1033 PM CDT WED JUL 25 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    IOLA                      KS   58 MPH TSTM WIND GUST
07/25/01   ALLEN                          REPORTED BY TRAINED
                                          SPOTTER

0950 PM    2 N ELSMORE               KS   .75 INCH HAIL
07/25/01   ALLEN                          REPORTED BY TRAINED
                                          SPOTTER

1017 PM    STARK                     KS   60 MPH TSTM WIND GUST
07/25/01   NEOSHO                         REPORTED BY TRAINED
                                          SPOTTER

FRANK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:23 PM CDTSevere Thunderstorm WarningICTReno67 min
Jul 25, 8:44 PM CDTSevere Thunderstorm WarningICTAllen61 min
Jul 25, 8:50 PM CDTSevere Thunderstorm WarningICTMarion55 min
Jul 25, 9:27 PM CDTSevere Thunderstorm WarningICTAllen63 min
Jul 25, 10:11 PM CDTSevere Thunderstorm WarningICTNeosho79 min
Jul 25, 11:14 PM CDTSevere Thunderstorm WarningICTLincoln61 min
Jul 26, 3:05 AM CDTFlash Flood WarningICTLincoln3 hr

Nearby

Flash Flood Warnings in Kansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.